Trazodone and esophageal dysmotility
Posted 23 June 2013 - 10:55 AM
I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.
First symptoms: right-hand tremor, constipation and restless arms 1978 (age 25). Depression and anxiety (non-motor symptoms) began in 1989 and worsened through the years. Last inpatient episode June 2013.
Diagnosed December, 2010 by a regular neurologist (age 57). After negative reactions to Requip, Mirapex and selegiline began Sinemet 25/100 3x/day. First MDS visit in Houston in February of 2011 was inconclusive. Second MDS visit at Baylor Fort Worth in May/June 2011 diagnosis changed to Parkinsonism, Sinemet stopped. Third MDS visit in August 2011 in WA State: received a confirmed diagnosis of idiopathic PD which had started on the right side and had now crossed to the left side as well. Restarted on Sinemet 25/100 4x/day. A short trial of Amantadine caused audio hallucinations in September 2011.
Current medications at age 62: Sinemet 25/100 ODT every 2.5 hours while awake (7/day). One Sinemet 25/100 CR between midnight and 4 AM. Trazodone 200 mg at bedtime, Fluvoxamine 300 mg at bedtime. Clonazepam 0.5 mg morning and afternoon, 1 mg at bedtime. Vit D3 2x/day, Calcium Carbonate Susp. 5 cc daily, Baclofen 10 mg 3x/day, Flonase two sprays 2x/day, Calcitonin-Salmon nasal spray once daily (for osteoporosis). Gel eye drops as needed throughout the day, Restasis Eye drops 2x/day, Nighttime eye ointment at bedtime. 02 2L per nasal cannula while asleep. Walker, electric wheelchair, moist and soft or pureed foods and 115 caregiver hours/month keep me sane.
All of the above subject to change based on progression, stress level, and dyskinesia. Whew! I'm glad I finally wrote that all out.
Posted 23 June 2013 - 08:54 PM
Nutcracker esophagus is a benign, non-progressive condition, meaning that it is not associated with significant complications. Patients are usually reassured by their physicians that the disease is unlikely to worsen. However, the symptoms of chest pain and dysphagia may be severe enough to require treatment with medications, and, rarely, surgery.The initial step of treatment focuses on reducing risk factors. While weight reduction may be useful in reducing symptoms, the role of acid suppression therapy to reduce esophageal reflux, is still uncertain.With regard to home treatment, some patients find that drinking extremely cold ice water at the first onset of symptoms can stop an attack. Very cold and very hot beverages may trigger esophageal spasms. Medical therapy for nutcracker esophagus includes the use of calcium-channel blockers, which relax the LES and palliate the dysphagia symptoms. Diltiazem has been used in randomized control studies with good effect. Nitrate medications, including isosorbide dinitrate, given before meals may also help relax the LES and improve symptoms. The inexpensive generic combination of belladonna and phenobarbital (Donnatal and other brands) may be taken three times daily as a tablet to prevent attacks or, for patients with only occasional episodes, as an elixir at the onset of symptoms. Phosphodiesterase inhibitors, such as sildenafil have also been tried in case series. However, there are no controlled studies of its effectiveness for this indication and it is extremely expensive. Finally, TRAZODONE, an anti-depressant that reduces visceral sensitivity, has also been shown to reduce chest pain symptoms in patients with nutcracker esophagus.Endoscopic therapy with botulinum toxin, known also as Botox, can also be used to temporarily improve symptoms but the effect is temporarily and may only last for weeks. Finally, pneumatic dilatation of the esophagus, which is an endoscopic technique where a high-pressure balloon is used to stretch the muscles of the LES, can lead to improve symptoms.
With that in mind, realize that they are saying , "Trazadone can help with symptoms." They are not saying trazodone helps with the issue. Over long use of trazodone, it could worsen esophageal dysmotility.
You're best best is get a referral to a gastroenterologist and explain the issue. The will probably start with an X-ray, then depending on that, the may do an MRI , etc.
Just remember it can be helped so long as you see the correct Dr's.
Please do do this and keep me posted.
Thanks, I hoped this helps.
- Beau's Mom likes this
Mark R. Comes R.Ph.
Board Certified Pharmacist,
Medical Board Member, & Consultant.
National Parkinson Foundation
"Ask The Pharmacist"
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users